Washington, 2020Debris Flow in Washington, January 28 to 31, 2020
January 28 to 31, 2020 · NWS OTX · 1 event in 1 county or zone
Moderate rain on already saturated soil triggered a hillside to begin slowly creeping and thus undermining State Route 231 near Valley. Traffic was restricted to one lane at the slide site.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rain on already saturated soil triggered a hillside to begin slowly creeping and thus undermining State Route 231 near Valley. Traffic was restricted to one lane at the slide site.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 10:05 AM PST, 40 minutes earlier.
Area forecast discussion, Jan 28, 10:05 AM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 AM PST Tue Jan 28 2020
.SYNOPSIS...
Pacific weather systems will bring valley rain or snow about every
36 hours for the upcoming week. By the end of the week look for
very mild and windy weather. Colder weather should return to the
region after next weekend.
&&
.DISCUSSION...
Morning updates include removing wording for winter weather
advisories that have expired. Satellite and radar imagery show
that the airmass over Eastern Washington and North Idaho has
changed to a more conditionally unstable one at that supports
precipitation more convective in origin than stratiform. As such
wording was changed to show a more showery nature of the rain and
snow in the area. In addition abundant low level moisture is
allowing for some low clouds and fog to persist near the surface
today. Some of the high resolution model runs suggest daytime
heating coupled with some dynamic forcing will produce surface
based convection, with the most intense potentially forming in
Southeast Oregon then moving northeast into Southeast Washington
and Southern Portions of North Idaho this afternoon. Shortwave
ridging moving in tomorrow should allow for fog and low clouds to
continue in a good number of locations. /Pelatti
&&
.AVIATION...
18Z TAFS: Weather system moving over the aviation area will allow
for showery precipitation today, coupled with abundant low level
moisture low clouds and fog will cause ceilings and visibilities
to produce IFR and LIFR conditions at times, primarily during the
overnight and early morning hours. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 34 42 34 44 39 / 70 20 50 70 20 30
Coeur d'Alene 40 34 40 35 42 37 / 80 50 40 80 20 40
Pullman 43 36 42 37 44 39 / 70 50 30 70 20 40
Lewiston 49 38 46 40 50 42 / 60 40 20 50 10 30
Colville 41 29 39 29 41 35 / 50 10 80 60 20 20
Sandpoint 37 32 38 32 39 34 / 90 40 70 90 20 60
Kellogg 39 34 39 34 41 35 / 90 70 20 80 20 60
Moses Lake 49 32 45 32 47 37 / 20 0 50 20 20 10
Wenatchee 41 31 38 30 39 33 / 20 10 70 20 30 40
Omak 38 29 36 28 38 32 / 10 0 60 20 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jan 28, 4:27 AM PST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
427 AM PST Tue Jan 28 2020
IDZ001>004-026-027-WAZ031>038-041>044-291400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
427 AM PST Tue Jan 28 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A continued mild and wet pattern is expected through the week.
This will lead to rises on area streams and rivers. No flooding is
expected at this time on main stem rivers. Temperatures will begin
to cool by next Monday.
In the hours before
Local storm report, Jan 28, 7:50 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
750 AM PST TUE JAN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HEAVY SNOW 10 SE ELK 47.92N 117.10W
01/28/2020 E9.0 INCH SPOKANE WA TRAINED SPOTTER
MT SPOKANE SKI RESORT.
0734 AM HEAVY SNOW 1 NE STEVENS PASS 47.75N 121.08W
01/28/2020 E10.0 INCH CHELAN WA PUBLIC
STEVENS PASS SKI RESORT.
0733 AM SNOW 1 NNE BLEWETT PASS 47.35N 120.57W
01/28/2020 E6.0 INCH CHELAN WA PUBLIC
0737 AM SNOW KELLOGG 47.54N 116.13W
01/28/2020 E3.0 INCH SHOSHONE ID PUBLIC
SILVER MOUNTAIN SKI RESORT.
0736 AM SNOW 2 E MULLAN 47.47N 115.76W
01/28/2020 E5.0 INCH SHOSHONE ID PUBLIC
LOOKOUT PASS SKI RESORT.
&&Local storm report, Jan 28, 9:32 AM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
932 AM PST TUE JAN 28 2020
...SNOW REPORTS FOR JANUARY 28TH...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM HEAVY SNOW 1 NE STEVENS PASS 47.75N 121.08W
01/28/2020 E10.0 INCH CHELAN WA PUBLIC
STEVENS PASS SKI RESORT.
0736 AM HEAVY SNOW 10 SE ELK 47.92N 117.10W
01/28/2020 E9.0 INCH SPOKANE WA TRAINED SPOTTER
MT SPOKANE SKI RESORT.
0800 AM SNOW 9 W LUCERNE 48.20N 120.77W
01/28/2020 M6.5 INCH CHELAN WA CO-OP OBSERVER
CO-OP OBSERVER STATION HLDW1 8.6 W LUCERNE.
0733 AM SNOW 1 NNE BLEWETT PASS 47.35N 120.57W
01/28/2020 E6.0 INCH CHELAN WA PUBLIC
0736 AM SNOW 2 E MULLAN 47.47N 115.76W
01/28/2020 E5.0 INCH SHOSHONE ID PUBLIC
LOOKOUT PASS SKI RESORT.
0700 AM SNOW 6 ESE MAZAMA 48.56N 120.26W
01/28/2020 M4.3 INCH OKANOGAN WA COCORAHS
COCORAHS STATION WA-OK-16 6.8 NNW WINTHROP.
0923 AM SNOW 1 NNE PONDERAY 48.31N 116.53W
01/28/2020 E3.5 INCH BONNER ID TRAINED SPOTTER
0737 AM SNOW KELLOGG 47.54N 116.13W
01/28/2020 E3.0 INCH SHOSHONE ID PUBLIC
SILVER MOUNTAIN SKI RESORT.
0700 AM SNOW 1 ENE ATHOL 47.95N 116.68W
01/28/2020 M2.6 INCH KOOTENAI ID COCORAHS
COCORAHS STATION ID-KT-3 1.5 ENE ATHOL.
0700 AM SNOW 4 W BOYDS 48.72N 118.20W
01/28/2020 M2.4 INCH FERRY WA COCORAHS
COCORAHS STATION WA-FY-8 10.2 NW KETTLE
FALLS.
0700 AM SNOW 1 NNW PLAIN 47.77N 120.66W
01/28/2020 M2.0 INCH CHELAN WA COCORAHS
COCORAHS STATION WA-CH-33 12.4 N
LEAVENWORTH.
0801 AM SNOW 5 ESE MOYIE SPRINGS 48.71N 116.09W
01/28/2020 E2.0 INCH BOUNDARY ID TRAINED SPOTTER
STILL SNOWING LIGHTLY AT 34 DEGREES. SPOTTER
BY046.
0700 AM SNOW 5 NNE SPIRIT LAKE 48.03N 116.81W
01/28/2020 M2.0 INCH BONNER ID COCORAHS
COCORAHS STATION ID-BR-15 11.6 SSE PRIEST
RIVER.
0700 AM SNOW 7 WSW MALO 48.76N 118.74W
01/28/2020 M1.7 INCH FERRY WA COCORAHS
COCORAHS STATION WA-FY-10 7.6 N REPUBLIC.
0700 AM SNOW 6 S TUM TUM 47.81N 117.66W
01/28/2020 M1.5 INCH SPOKANE WA COCORAHS
COCORAHS STATION WA-SP-43 SPOKANE 14.6 NW.
0700 AM SNOW 4 N REPUBLIC 48.71N 118.72W
01/28/2020 M1.5 INCH FERRY WA COCORAHS
COCORAHS STATION WA-FY-1 4.2 N REPUBLIC.
0800 AM SNOW 4 ENE LACLEDE 48.19N 116.68W
01/28/2020 M1.5 INCH BONNER ID COCORAHS
COCORAHS STATION ID-BR-14 6.2 WSW SAGLE.
0700 AM SNOW 4 E LACLEDE 48.18N 116.68W
01/28/2020 M1.3 INCH BONNER ID COCORAHS
COCORAHS STATION ID-BR-33 DOVER 6.4 SW.
0700 AM SNOW 5 NNW ARDENVOIR 47.80N 120.40W
01/28/2020 M1.2 INCH CHELAN WA COCORAHS
COCORAHS STATION WA-CH-22 12.2 NW ENTIAT.
0600 AM SNOW 3 S DIAMOND LAKE 48.08N 117.19W
01/28/2020 M1.0 INCH PEND OREILLE WA COCORAHS
COCORAHS STATION WA-PO-1 5.6 NE ELK.
0700 AM SNOW 1 ESE TWISP 48.35N 120.09W
01/28/2020 M1.0 INCH OKANOGAN WA COCORAHS
COCORAHS STATION WA-OK-33 TWISP 1.3 ESE.
0800 AM SNOW 2 ESE CHELAN 47.83N 120.00W
01/28/2020 M1.0 INCH CHELAN WA CO-OP OBSERVER
CO-OP OBSERVER STATION CLNW1 1.5 SE CHELAN.
0745 AM SNOW 6 NNE PRIEST RIVER 48.26N 116.86W
01/28/2020 M1.0 INCH BONNER ID COCORAHS
COCORAHS STATION ID-BR-26 5.9 NNE PRIEST
RIVER.Debris Flow, Stevens
- When
- January 28, 10:45 AM PST to January 31, 11:59 PM PST
- Where
- Stevens County, 1.78 mi NNW of Valley to 1.82 mi N of Valley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 48.205, -117.728
A hillside along route 231 near Valley began slowly sliding and compromising the road bed. Temporary traffic lights were installed to restrict traffic to one lane while highway crews stabilized the road bed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 28, 20201 death · 1 event
- Winter Storm and Winter Weather in Kansas, January 28 to 29, 202028 events
- Heavy Snow and High Wind in Alaska, January 28 to 29, 202069 kt wind · 7 events
- Dense Fog in California, January 28, 20204 events
- High Wind in California, January 28 to 29, 202070 kt wind · 3 events
- Winter Storm in Oklahoma, January 28, 20202 events
- Winter Weather in Texas, January 28, 20202 events
- Heavy Snow in Oklahoma, January 28, 20202 events
- Winter Weather in Texas, January 28, 20202 events
- Heavy Snow in Kansas, January 28 to 29, 20201 event
- Tornado in Texas, January 28, 2020$2,000 · EF0 · 1 event
- Heavy Snow in Idaho, January 28, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871133.